Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 16, 2012, 7:54 PM EDT for Kent County, Michigan. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2012, 7:54 PM EDT (23:54 UTC)
- Expired
- Mar 16, 2012, 8:27 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 8 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 8:12 PM EDT | HAIL 1 | 2 W Cascade, MI | QUARTER SIZE HAIL AT THE TARGET PARKING LOT ON 28TH ST NEAR I-96. |
| Mar 16, 8:15 PM EDT | HAIL 1 | 2 W Cascade, MI | QUARTER SIZE HAIL MEASURED AT THE SPRING HILL SUITES NEAR G.R. FORD INTL AIRPORT. HAIL FELL FOR ABOUT 10 MINUTES. |
| Mar 16, 8:19 PM EDT | HAIL 1 | 1 Ese Cascade, MI | HAIL RANGED FROM 0.75 TO 1.00 INCH IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
946 WUUS53 KGRR 162354 SVRGRR MIC081-170045- /O.NEW.KGRR.SV.W.0008.120316T2354Z-120317T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 754 PM EDT FRI MAR 16 2012 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KENT COUNTY IN SOUTHWEST MICHIGAN... * UNTIL 845 PM EDT * AT 750 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF MIDDLEVILLE..AND MOVING NORTH AT 15 MPH. TRAINED SPOTTERS INDICATED QUARTER SIZE HAIL WAS FALLING WITH THIS THUNDERSTORM AT THE INTERSECTION OF 76TH ST AND PATTERSON. * LOCATIONS IMPACTED INCLUDE... GRATTAN TWP... CUTLERVILLE... ALASKA... BELMONT... DUTTON... KENTWOOD... EAST GRAND RAPIDS... ADA... CASCADE... CALEDONIA... CANNONSBURG... PARNELL... GERALD R FORD ARPT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4309 8563 4309 8532 4277 8541 4277 8569 TIME...MOT...LOC 2354Z 199DEG 14KT 4281 8557 WIND...HAIL <50MPH 1.00IN $$ HOVING
2 follow-up statements
269 WWUS53 KGRR 170014 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 814 PM EDT FRI MAR 16 2012 MIC081-170045- /O.CON.KGRR.SV.W.0008.000000T0000Z-120317T0045Z/ KENT MI- 814 PM EDT FRI MAR 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN KENT COUNTY UNTIL 845 PM EDT... AT 811 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF GRAND RAPIDS...MOVING NORTH AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING HAIL STONES IN EXCESS OF ONE INCH. LOCATIONS IMPACTED INCLUDE... GRATTAN TWP... CUTLERVILLE... ALASKA... BELMONT... DUTTON... KENTWOOD... EAST GRAND RAPIDS... ADA... CASCADE... CALEDONIA... CANNONSBURG... PARNELL... GERALD R FORD ARPT... LAT...LON 4309 8563 4309 8532 4277 8541 4277 8569 TIME...MOT...LOC 0013Z 198DEG 20KT 4291 8553 WIND...HAIL <50MPH 1.00IN $$ JK
266 WWUS53 KGRR 170027 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 827 PM EDT FRI MAR 16 2012 MIC081-170037- /O.CAN.KGRR.SV.W.0008.000000T0000Z-120317T0045Z/ KENT MI- 827 PM EDT FRI MAR 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KENT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4309 8563 4309 8532 4277 8541 4277 8569 TIME...MOT...LOC 0027Z 198DEG 20KT 4298 8550 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 7:36 PM EDT, 18 minutes earlier.
Area forecast discussion, Mar 16, 7:36 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 736 PM EDT FRI MAR 16 2012 .SYNOPSIS... ISSUED AT 325 PM EDT FRI MAR 16 2012 GENERALLY FAIR AND WARM WEATHER WILL CONTINUE INTO NEXT WEEK. THERE WILL BE SOME SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY INTO SUNDAY AS MOISTURE MOVES UP FROM THE SOUTH...AND AGAIN BY THE END OF NEXT WEEK AS A COLD FRONT MOVES THROUGH. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 325 PM EDT FRI MAR 16 2012 THUNDERSTORM CHANCES THIS EVENING AND LATE SATURDAY INTO SATURDAY NIGHT IS THE FORECAST CHALLENGE IN THE NEAR TERM. WILL ALSO HAVE TO WATCH FOR PATCHY DENSE FOG AGAIN TONIGHT...BUT WINDS ARE STRONGER THAN LAST NIGHT SO FOG SHOULD NOT BE AS WIDESPREAD. FOR TONIGHT... WILL MONITOR A CU FIELD THAT HAS FORMED SOUTH OF INTERSTATE 96 WHERE SFC INSTABILITY IS INCREASING THIS AFTERNOON. MID LEVEL LAPSE RATES REMAIN STEEP BUT SHEAR AND SFC CONVERGENCE IS WEAK. WILL HAVE ISOLATED POPS TO COVER POTENTIAL FOR STRONGER UPDRAFTS TO FORM. LATER TONIGHT THE ISSUE BECOMES FOG ONCE AGAIN AS MOIST LOW LEVELS WITH SFC DEW POINTS IN THE 50S SHOULD BE SOMEWHAT MITIGATED BY LOW LEVEL WINDS STRONGER THAN LAST NIGHT...WHICH SHOULD PREVENT THE SAME AREAL EXTENT OF DENSE FOG FORMATION. WILL HAVE PATCHY DENSE FOG IN THE FORECAST TO COVER. SATURDAY SHOULD START OUT QUIET BUT WEAK SHORTWAVE TROUGH AND SLUG OF RETURN FLOW MOISTURE ARRIVING LATE AFTERNOON SHOULD BRING ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WHICH SHOULD PERSIST INTO SATURDAY NIGHT AS THIS FEATURE MOVES THROUGH. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 325 PM EDT FRI MAR 16 2012 THE WARM WEATHER WILL CONTINUE THROUGH THE PERIOD WITH HIGHS IN THE MID 70S AND LOWS IN THE 50S. THE LARGE UPPER RIDGE WILL CONTINUE FOR SEVERAL MORE DAYS. A WEAK SHORT WAVE WILL MOVE OVER THE CWA SUNDAY RESULTING IN A SLIGHT CHC TSRA. THEN WE/LL SEE A FEW DRY DAYS. A DEEP UPPER TROUGH IS PROGGED TO MOVE ACROSS THE COUNTRY SLOWLY CUTTING OFF OVER THE SRN PLAINS. AS IT APPROACHES THE GREAT LAKES...CHANCES FOR TSRA WILL INCREASE BEGINNING LATE WEDNESDAY AND CONTINUING THROUGH FRIDAY. THIS TROUGH WILL BE A SLOW MOVER AND IT/S AFFECTS WILL BE FELT FOR SEVERAL DAYS IN THE FORM OF TSRA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 728 PM EDT FRI MAR 16 2012 VFR CONDITIONS PREVAIL OVER THE REGION THIS EVENING. THERE COULD BE FOG DEVELOPMENT OVERNIGHT HOWEVER. THERE IS A FAIR AMOUNT OF UNCERTAINTY AS TO HOW DENSE THIS MAY BECOME. LAST NIGHT/S FOG BECAME WIDESPREAD AND DENSE...HOWEVER THERE IS MORE WIND IN THE BOUNDARY TONIGHT WHICH SHOULD REDUCE THE FOG IMPACT. FOR NOW HAVE INCLUDED A SMALL WINDOW FOR IFR FOG LATE TONIGHT INTO EARLY SATURDAY MORNING. ADDITIONAL FOCUS WILL BE NEEDED ON THIS FOG POTENTIAL AS WE APPROACH THE LATE NIGHT/EARLY SAT HOURS. && .MARINE... ISSUED AT 150 PM EDT FRI MAR 16 2012 AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN THE NEXT FEW DAYS AS WARM AND MOIST AIR IS OVER THE COLDER WATER. WINDS WILL INCREASE TONIGHT BUT SHOULD STAY BELOW 25 KNOTS. && .HYDROLOGY... ISSUED AT 150 PM EDT FRI MAR 16 2012 ONLY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED NEXT FEW DAYS WHICH SHOULD NOT AFFECT RIVER LEVELS MUCH. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM....93 AVIATION...JK MARINE...OSTUNO
Hazardous weather outlook, Mar 16, 2:50 PM EDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 250 PM EDT FRI MAR 16 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 250 PM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHWEST LOWER MICHIGAN LATE THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. PATCHY DENSE FOG IS POSSIBLE TONIGHT....ESPECIALLY NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ROUNDS OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY AFTERNOON INTO SUNDAY NIGHT. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-171015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 250 PM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PERSISTENT WARM AND MOIST FLOW OF AIR OVER THE LAKE WILL CONTINUE THE THREAT OF DENSE FOG THROUGH THE WEEKEND AND INTO NEXT WEEK. DUKE OSTUNO
In the hours before
Special weather statement, Mar 16, 7:04 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT FRI MAR 16 2012
MIZ064-065-170000-
ALLEGAN-BARRY-
704 PM EDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL ALLEGAN COUNTY...MOVING NORTH
AT 15 MPH.
PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRADLEY... WAYLAND... DORR...
MOLINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4252 8582 4276 8580 4277 8580 4277 8544
4249 8558
TIME...MOT...LOC 2304Z 188DEG 13KT 4261 8568
HOVINGLocal storm report, Mar 16, 7:17 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
717 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 S WAYLAND 42.61N 85.66W
03/16/2012 E1.00 INCH ALLEGAN MI TRAINED SPOTTER
&&
NJJLocal storm report, Mar 16, 7:20 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 3 W BRADLEY 42.63N 85.70W
03/16/2012 E1.25 INCH ALLEGAN MI TRAINED SPOTTER
HAIL IS COVERING THE GROUND. BIGGEST HAILSTONES ARE JUST
OVER QUARTER SIZED.
&&
NJJLocal storm report, Mar 16, 7:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
738 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 2 N WAYLAND 42.70N 85.64W
03/16/2012 E0.50 INCH ALLEGAN MI PUBLIC
REPORT WAS FROM U.S.-131 JUST NORTH OF WAYLAND.
&&
NJJLocal storm report, Mar 16, 7:46 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 3 SSW WAYLAND 42.63N 85.66W
03/16/2012 E1.00 INCH ALLEGAN MI TRAINED SPOTTER
NEAR EXIT 61 ON U.S. 131
&&
JKSpecial weather statement, Mar 16, 7:47 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 747 PM EDT FRI MAR 16 2012 MIZ057-170030- KENT- 747 PM EDT FRI MAR 16 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN ALLEGAN COUNTY...MOVING NORTH AT 15 MPH. ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING... BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CUTLERVILLE... CALEDONIA... DUTTON... ALASKA... KENTWOOD... EAST GRAND RAPIDS... ADA... CASCADE... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4308 8563 4307 8532 4277 8546 4277 8571 TIME...MOT...LOC 2347Z 198DEG 11KT 4275 8558 HOVING
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 8:20 PM EDT | Special Weather Statement | GRR | Isabella | 25 min |
| Mar 15, 8:30 PM EDT | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 16 hr |
| Mar 16, 6:28 PM EDT | Special Weather Statement | GRR | Allegan | 62 min |
| Mar 16, 7:04 PM EDT | Special Weather Statement | GRR | Barry | 56 min |
| Mar 16, 7:08 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 52 min |
| Mar 16, 7:47 PM EDT | Special Weather Statement | GRR | Kent | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.